New Study Links Hyaluronic Acid Filler To Bone Erosion

Do you use hyaluronic acid filler in your clinic? You might want to read this study.

There is now evidence to suggest a popular type of dermal filler can cause the bone to weaken. A study published in Plastic and Reconstructive Surgery (August 2020) found that hyaluronic acid filler can trigger bone resorption in the mentum (a.k.a the chin) following a mandibular injection. The study used cross-sectional scans to examine the bone resorption index in 80 Asian patients who received injections between January 2014 and June 2019.

What is bone resorption?

Bone resorption is the breakdown of tissue and the release of minerals into the blood. This process is critical in maintaining blood calcium levels. However, an abnormal increase in this can cause osteoporosis and other bone loss-associated diseases.

What did the study find?

The results found patients who were injected with more than 1 ml of filler per treatment were more susceptible to bone resorption compared to those who received less than 1 ml. The study took into account factors such as injection volume, injection intervals, the number of injections and other complications.

There was no significant difference between one versus multiple injection groups or short-injection-intervals versus long-injection-intervals (greater than six months). There were no visible changes to the overall appearance of the injections.

However, the study found large injection volumes had the potential to weaken the bone further and suggested patients should be informed of this side effect before treatment.

How will this study affect how you use injectables in your clinic? Let us know in the comments below.

Leave a comment:

Your email address will not be published. All fields are required

Advertisement
Advertisement
Advertisement